Reply
Frequent Responder
tonymuljat
Total Posts: 242
Registered on: ‎07-22-2011

Glipizide

Okay.  I've read here from another poster's experience that Glipizide is a "fast acting" med much like a fast acting insulin, that immediately helps your pancreas produce insulin and thus keep your BG in check during and after meals.  This particular person also said that their doctor told them to use Glip only if they had certain BG readings prior to eating.  So far, do you experts out there basically agree with this paragraph?

So, then, if I'm getting my BG under control with my diet and exercise, and am having low blood glucose (hypo) after dinner occassionally, what is the likelihood that my low BG is being caused by over-dosage of Glipizide?  Thanks!
AC1 - Diagnosed 10/6/10 - 10.8
1/26/11 - 6.8
7/8/11 - 7.5
1/14/12 - 5.6
Next bloodwork 3/12, for LDL only
Triglycerides 134 as of 1/14/12.  Metformin 2 x 850 mg.  Glipizide 1 x 10 mg, twice daily.  The glip I have down-dosed myself.  Also on Metoprolol (2x 100mg), Fenofibrate (taken off 1/14/12)(160mg), Simvistatin (20mg), and Lisonopril/Diurectic combo(20-25mg).  Morning BG's seem to be highest of day in general, but are improving. Very low carb diet.
I don't want to eat just one piece of bread, I want four.
Long Term Goal:  5% club.  Short Term Goal, improve my next Triglyceride number and continue my modest exercise program (exercise not going so well 9/28/11).
mollythed
Total Posts: 5,894
Topics: 75
High Fives: 1,032
Solutions: 114
Registered on: ‎10-31-2009

Glipizide

As far as I know, glipizide is usually prescribed to be taken at the same time, or times, every day, although since it tends to go to work and be done quickly, it does work out fine for some to take it only when needed.  (There is an extended release version that supposedly lasts all day, and that is a different ball game.)

Yes, while I would not think of the glipizide as the sole factor, taking it in the absence of higher blood glucose, or without eating sufficient carbs, could certainly contribute to low blood sugar.

"Molly" (aka mollythed)
Type 2 diabetes diagnosed in 1995, now managed with Lantus, Humalog and Metformin; diet and exercise.
My husband and three adult sons also have type 2 diabetes.





lizzylou
Total Posts: 13,930
Topics: 565
High Fives: 1,988
Solutions: 142
Registered on: ‎10-31-2009

Glipizide

Tony, that "poster's" experience is EXTREMELY RARE, I've never heard of a doctor recommending taking the med in that way. 

I more or less answered these questions in your other post, but I'll also tell you that Glip. IS NOT like fast acting insulin.  It works faster than some other orals, but not as fast as that and the effects continue long after a rapid insulin would have worn off.

Your body doesn't just make insulin when you eat, it produces it 24/7 although in larger amounts when food is being digested.  The STANDARD way to take the drug is every day at the same time as Molly stated.  And if you experience lows I've addressed that in my answer in your other post.

So  I DO NOT agree with the paragraph.

Lizzy 
Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Frequent Responder
tonymuljat
Total Posts: 242
Registered on: ‎07-22-2011

Glipizide

Thanks, Lizzy.  I'm not quite sure what other posts your are talking about, but suffice it to say that attributing low blood sugar episodes to "over-dosaging" on Glip is unlikely, correct?
AC1 - Diagnosed 10/6/10 - 10.8
1/26/11 - 6.8
7/8/11 - 7.5
1/14/12 - 5.6
Next bloodwork 3/12, for LDL only
Triglycerides 134 as of 1/14/12.  Metformin 2 x 850 mg.  Glipizide 1 x 10 mg, twice daily.  The glip I have down-dosed myself.  Also on Metoprolol (2x 100mg), Fenofibrate (taken off 1/14/12)(160mg), Simvistatin (20mg), and Lisonopril/Diurectic combo(20-25mg).  Morning BG's seem to be highest of day in general, but are improving. Very low carb diet.
I don't want to eat just one piece of bread, I want four.
Long Term Goal:  5% club.  Short Term Goal, improve my next Triglyceride number and continue my modest exercise program (exercise not going so well 9/28/11).
lizzylou
Total Posts: 13,930
Topics: 565
High Fives: 1,988
Solutions: 142
Registered on: ‎10-31-2009

Glipizide

Tony you're the one who mentioned the other posters experience.

As far as "over-dosaging" perhaps you're under-carbing.  In any case if you read my reply to your other post regarding lows what I think will be explained.  So no, the lows could indeed be caused by the Glip. 

Lizzy 
Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Trusted Contributor
morrisolder
Total Posts: 10,537
Registered on: ‎11-28-2009

Glipizide

As Glipizide stimulates the production of insulin, a mismatch of Glipizide dosage to carbs consumed will cause blood glucose to go lower. If you are starting out in normal range, then that could result in blood sugar lower than normal...

The extended release Glipizide  (which I take) releases a little bit all  the time, suposedly for 24 hours, although my experience is it works a shorter period than that. That is less likely to produce a low, but still can do so if you otherwise would be at, say, 80...

Morris

Diagnosed Type 2, with an A1c of 11.4 in 2003; averaging a 5.0 A1c since then with diet, exercise and Glipizide XL + meds for blood pressure and cholesterol. 
A bit dated, but scroll down on this page if you want to know more ...